Skin Changes Caused by a Medicine
Skin changes are a common side effect of many prescription
and nonprescription medicines. Common side effects include:
- Rash. Any medicine can
cause a rash. A few examples are aspirin, antibiotics, and barbiturates.
- Color changes in the skin. A few examples
of medicines that can cause this are:
- Birth control pills.
- Medicines for
heart rhythm problems, such as amiodarone.
- Cancer medicines.
- Seizure medicines.
- Reactions when the skin is exposed to sunlight. Many medicines can cause these reactions. The reaction may
include just the skin that was exposed to the sun, or it can spread to other
areas of the skin.
Medicines also can cause skin reactions when the skin is exposed to
sunlight. These reactions may include just the skin that was exposed to the sun
(phototoxic reactions) or can spread to include other areas (photoallergic
If you think that your skin changes may be caused by a
- Call the doctor who prescribed the medicine to
find out if you should stop taking the medicine or take a different one. An
appointment may not be necessary.
- If you are taking a
nonprescription medicine, stop taking it. Call your doctor if you feel you need
to continue taking the medicine.
|Primary Medical Reviewer||William H. Blahd, Jr., MD, FACEP - Emergency Medicine|
|Specialist Medical Reviewer||H. Michael O'Connor, MD - Emergency Medicine|
|Last Revised||April 27, 2011|